Dr Genevieve Gabb is a Senior Staff Specialist in General Medicine at the Royal Adelaide Hospital in Australia; she also works at the Veterans Heart Clinic, Repatriation General Hospital, Daw Park, in ambulatory cardiovascular medicine. Genevieve has an interest in drug safety, particularly in relation to medicines commonly used in the prevention and treatment of cardiovascular disease
We have scientific consensus that global temperatures are rising. Despite this, debate and argument continues about whether global warming is occurring, the extent, possible causes and potential solutions to the problem.
In early January 2013, as this debate continued to rage, the Australian Bureau of Meteorology was confronted with a dilemma. Forecast temperatures were so extreme that they exceeded the colour range available for its isotherm charts. Isotherm charts are used to indicate temperature across the continent, and have lines that join points of equal temperature. Different colours, starting with cool blues; increasing to yellows and a deep burnt orange are used to show areas of similar temperature. An ominous, solid black topped the scale, indicating a temperature of 50 degrees Celsius.
To meet the challenge of forecast extreme temperatures (> 50 degrees Celsius), on Monday 14 January the Australian Bureau of Meteorology quietly added two new colours to the isotherm scale. Extending the scale above black, a deep purple and an incandescent pink, now allowed for temperature forecasts of up to 54 degrees. The Bureau had solved its problem; but how about the rest of us?
Adelaide, where I live, is the capital of South Australia and the fifth most populous city in Australia with 1.3 million citizens. It has a large population of seniors. Situated between the sea and the desert, heat waves are a familiar and expected part of summer. Long, lazy, languid days are good for watching five days of a Test cricket match when little else can be done. Heat-related illness is also a familiar, although probably under-estimated and frequently unappreciated, occurrence.
During a prolonged summer heat wave, an older woman presented to my hospital after collapsing. Despite becoming progressively unwell over a few days, she continued to take her regular medications, which included diuretics. Unfortunately she was so dehydrated on presentation that she had severe renal impairment, which was refractory to fluid replacement. She died a few days later.
Was her death inevitable, or did the medical therapy for her underlying stable conditions contribute? Was it possible that judicious adjustment of medications in the setting of extreme environmental temperature could have made a difference to her outcome? What about the many other older persons who collapse in the heat? Drug use is often cited in heat wave plans as a potential risk factor for heat-related illness, but practical advice for appropriate action is rarely provided.
Normal cardiovascular adaptation to severe heat stress involves large haemodynamic changes with an increase in cardiac output by up to 20L/min, peripheral vasodilatation and a shift of heated blood from core to peripheral circulation. The coincidence of rising environmental temperatures, and falling blood pressure targets is potentially a potent mix for the large, older population of the city where I live, surrounded by desert.
A senior colleague mentioned in passing that he had a practice of adjusting patients’ anti-hypertensive medications in the setting of extremes of heat. I recall feeling irritated; why had he not shared this valuable clinical practice tip before?
My colleague’s revelation and the experiences of my patients prompted me to review medical and drug information resources currently in wide use in Australia. We scanned DI resources for specific heat related advice or precautions. An unsuspecting medical student was enlisted to help with this tedious task. As expected, there was absolutely no advice about what to do with cardiovascular medications, nor precautionary advice for patients with cardiovascular disease, in the setting of extremes of heat.
For me the confirmation of the absence of advice was liberating. I was now dealing with a known unknown. It struck me that one way to think about the issue is that in the setting of extremes of environmental temperature, entire populations can be considered as being exposed to ‘off label’ use of medication. There have been no randomized controlled trials of cardiovascular medications in a large group of older people exposed to prolonged temperatures of 40 degrees and above. Available guidelines are unhelpful. With the complete absence of useful advice, but clear clinical problems, I am obliged to exercise my own professional judgment.
I have started providing personalized heat wave plans to patients, with cautious and considered temporary reductions in cardiovascular medications, explaining that there is no formal advice available on which to base decisions.
Since thinking more about the effects of weather and cardiovascular disease I have started to notice another problem. These are the patients who present in mid-winter with markedly elevated blood pressure. A bit of careful history-taking often reveals a heat related adverse event the previous summer, for example a hypotensive fall or faint, followed by medically directed cessation of treatment, limited ongoing monitoring and a failure to resume therapy. Surely it must be possible to smooth out these fluctuations?
Just as the Bureau of Meteorology recognized it was navigating uncharted territory and adapted, it is important that clinicians and patients start to think about the potential effects of exposure to heat. Unfortunately for us however, the solutions to managing complex clinical conditions in the setting of extremes of environmental temperature are not likely to be as straightforward as simply adding two colours to an isotherm chart.
The case presented in this blog was previously highlighted in a poster (below) at the recent 2016 International Conference on Pharmacoepidemiology and Therapeutic Risk Management () - permission was obtained.